Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Louisville, KY

April 28, 2002Marion County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 2002, 12:50 PM EDT for Marion County, Kentucky. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 12:50 PM EDT (16:50 UTC)
Expired
Apr 28, 2002, 1:15 PM EDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Marion County, KY

The radar

The Louisville radar (KLVX), 76 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 12:55 PM EDTHail 0.75Loretto, KY
Apr 28, 1:05 PM EDTHail 0.88Lebanon, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS53 KLMK 281650
SVRSDF
KYC155-281715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 115 PM EDT

* AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ST. FRANCIS...OR ABOUT 45 MILES SOUTH OF
  LOUISVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LORETTO AROUND 1255 PM EDT
  ST. MARY...NEW MARKET AROUND 100 PM EDT
  LEBANON AROUND 105 PM EDT
 

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:51 AM EDT, 11 hours 59 minutes earlier.

Area forecast discussion, Apr 28, 12:51 AM EDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 AM EDT SUN APR 28 2002

...FOCUS ON SVR WX ATTM AND WINDS SUN...

STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR
VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE
NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM
OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR
PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC
WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND
DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG
SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS
BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR
DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG
ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR
COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY
AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES
AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT
SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT
SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF
STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW
COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C
VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR
SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES
SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA
LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS
TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL
ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB
WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY.
WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON
THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT
WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO
M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL
LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF
GUIDANCE AND META FOR POPS/TEMPS.

.SDF...WIND ADV SUN ALL ZONES (NPWSDF).

SMALLCOMB

In the hours before

Local storm report, Apr 28, 8:11 AM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
811 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    BROWNSVILLE               KY   TORNADO
04/28/02   EDMONSON                       TORNADO. NUMEROUS REPORTS
                                          OF TREES DOWN AND
                                          STRUCTURAL DAMAGE . ROOFS
                                          OFF OF HOMES. 2 BY 4S FROM
                                          BUILDING STUCK IN THE
                                          GROUND.
Local storm report, Apr 28, 8:20 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
820 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    BROWNSVILLE               KY   TORNADO
04/28/02   EDMONSON                       TORNADO. NUMEROUS REPORTS
                                          OF TREES DOWN AND
                                          STRUCTURAL DAMAGE . ROOFS
                                          OFF OF HOMES. 2 BY 4S FROM
                                          BUILDING STUCK IN THE
                                          GROUND.

0715 AM    WAYNESBURG                KY   WIND DAMAGE
04/28/02   LINCOLN                        SEVERAL BARNS DAMAGED.
                                          TREES AND POWER LINES DOWN.
Local storm report, Apr 28, 8:58 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
858 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    BROWNSVILLE               KY   TORNADO
04/28/02   EDMONSON                       TORNADO. NUMEROUS REPORTS
                                          OF TREES DOWN AND
                                          STRUCTURAL DAMAGE . ROOFS
                                          OFF OF HOMES. 2 BY 4S FROM
                                          BUILDING STUCK IN THE
                                          GROUND.

0715 AM    WAYNESBURG                KY   WIND DAMAGE
04/28/02   LINCOLN                        SEVERAL BARNS DAMAGED.
                                          TREES AND POWER LINES DOWN.

0530 AM    MORGANTOWN                KY   WIND DAMAGE
04/28/02   BUTLER                         TREES DOWN JUST NORTH OF
                                          MORGANTOWN.
Special weather statement, Apr 28, 9:00 AM EDT, 3 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>057-
061>067-070>078-081-082-281630-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
900 AM EDT SUN APR 28 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EAST CENTRAL KENTUCKY EAST OF A
LINE FROM FRANKLIN TO LINCOLN COUNTIES. A SLIGHT RISK OF SEVERE
STORMS EXISTS ACROSS THE REST OF CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA THIS AFTERNOON.

THE AIRMASS ACROSS THE LOWER OHIO VALLEY REMAINS VERY UNSTABLE AND
A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND SOME OF
THESE STORMS MAY PRODUCE SEVERE WEATHER. WIND DAMAGE WILL BE THE
MAIN THREAT WITH THESE STORMS BUT HAIL AND A FEW TORNADOS WILL ALSO
BE POSSIBLE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SKYWARN
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

JA
Local storm report, Apr 28, 9:14 AM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
914 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    BROWNSVILLE               KY   TORNADO
04/28/02   EDMONSON                       TORNADO. NUMEROUS REPORTS
                                          OF TREES DOWN AND
                                          STRUCTURAL DAMAGE . ROOFS
                                          OFF OF HOMES. 2 BY 4S FROM
                                          BUILDING STUCK IN THE
                                          GROUND.

0715 AM    WAYNESBURG                KY   WIND DAMAGE
04/28/02   LINCOLN                        SEVERAL BARNS DAMAGED.
                                          TREES AND POWER LINES DOWN.

0530 AM    MORGANTOWN                KY   WIND DAMAGE
04/28/02   BUTLER                         TREES DOWN JUST NORTH OF
                                          MORGANTOWN.

0700 AM    WAYNESBORO                KY   WIND DAMAGE
04/28/02   LINCOLN                        45 DIAMETER TREE PULLED
                                          OUT OF GROUND. BARNS
                                          DESTROYED...ROOFS OFF HOMES
                                          AND DAMAGE TO VEHICLES FROM
                                          FLYING DEBRIS. REPORTED BY
                                          DES.
Special weather statement, Apr 28, 11:55 AM EDT, 55 minutes before
INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>057-
061>067-070>078-081-082-282130-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
12 NOON EDT SUN APR 28 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EAST CENTRAL KENTUCKY EAST OF A
LINE FROM FRANKLIN TO LINCOLN COUNTIES. A SLIGHT RISK OF SEVERE
STORMS EXISTS ACROSS THE REST OF CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA THIS AFTERNOON.

THE AIRMASS ACROSS THE LOWER OHIO VALLEY REMAINS VERY UNSTABLE AND
A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND SOME OF
THESE STORMS MAY PRODUCE SEVERE WEATHER. WIND DAMAGE WILL BE THE
MAIN THREAT WITH THESE STORMS BUT HAIL AND A FEW TORNADOS WILL ALSO
BE POSSIBLE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SKYWARN
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:54 AM EDTSevere Thunderstorm WarningLMKHancock36 min
Apr 28, 4:09 AM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade36 min
Apr 28, 4:18 AM EDTSevere Thunderstorm WarningLMKJefferson, Oldham42 min
Apr 28, 4:18 AM EDTTornado WarningLMKBreckinridge12 min
Apr 28, 4:28 AM EDTTornado WarningLMKMeade22 min
Apr 28, 4:35 AM EDTTornado WarningLMKOhio40 min
Apr 28, 4:41 AM EDTTornado WarningLMKBullitt, Hardin24 min
Apr 28, 4:59 AM EDTSevere Thunderstorm WarningLMKBullitt, Hardin31 min
Apr 28, 5:02 AM EDTSevere Thunderstorm WarningLMKButler, Edmonson43 min
Apr 28, 5:05 AM EDTSevere Thunderstorm WarningLMKButler, Edmonson40 min
Apr 28, 5:11 AM EDTSevere Thunderstorm WarningLMKNelson34 min
Apr 28, 5:16 AM EDTSevere Thunderstorm WarningLMKSpencer19 min
Apr 28, 5:23 AM EDTTornado WarningLMKEdmonson22 min
Apr 28, 5:32 AM EDTSevere Thunderstorm WarningLMKHardin, Larue33 min
Apr 28, 5:35 AM EDTTornado WarningLMKHart40 min
Apr 28, 5:41 AM EDTSevere Thunderstorm WarningLMKAnderson, Washington34 min
Apr 28, 5:49 AM EDTSevere Thunderstorm WarningLMKMercer31 min
Apr 28, 5:55 AM EDTSevere Thunderstorm WarningLMKWoodford20 min
Apr 28, 5:59 AM EDTSevere Thunderstorm WarningLMKGreen, Taylor31 min
Apr 28, 6:03 AM EDTSevere Thunderstorm WarningLMKFayette, Jessamine27 min
Apr 28, 6:07 AM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas13 min
Apr 28, 6:16 AM EDTSevere Thunderstorm WarningLMKClark, Madison24 min
Apr 28, 6:23 AM EDTSevere Thunderstorm WarningLMKBoyle, Garrard27 min
Apr 28, 6:33 AM EDTSevere Thunderstorm WarningLMKAdair, Casey42 min
Apr 28, 6:36 AM EDTSevere Thunderstorm WarningLMKAdair, Casey39 min
Apr 28, 6:39 AM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln, Madison41 min
Apr 28, 6:45 AM EDTSevere Thunderstorm WarningLMKGreen15 min
Apr 28, 1:14 PM EDTSevere Thunderstorm WarningLMKBoyle36 min
Apr 28, 1:36 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.